Psychosis Associated with Clonazepam Therapy for Blepharospasm

    loading  Checking for direct PDF access through Ovid

Abstract

A 73-year-old woman with no previous psychiatric history received clonazepam maintenance therapy for essential blepharospasm. Visual, auditory, and tactile hallucinations as well as paranoid delusions were documented. Dose reduction resulted in complete disappearance of the hallucinations and reduction of paranoia to an acceptable level, with no exacerbation during the subsequent 12 months. To our knowledge, this is the first well documented report of psychosis induced by clonazepam. Psychosis was probably related to clonazepam-induced increased central nervous system serotonin and possible predisposition to organic brain syndrome by undocumented causes. Dose reduction is suggested as an alternative to discontinuing the drug when hallucinations or paranoia arise during clonazepam therapy, if no other satisfactory treatment is available and if adequate patient monitoring and protection exist.

Related Topics

    loading  Loading Related Articles